Opioid overdose reversal drug now being offered over-the-counter
SPOKANE, Wash. — Opioid overdose reversal drug nalaxone, or better known as Narcan, is now available over-the-counter in pharmacies.
Each year, 700 people die from opioid overdoses in Washington State, according to the Department of Health.
Now it’s easier for someone to get a drug that could save a loved one.
Dr. Lora Jasman, with MultiCare, said that everyone should have access to naloxone, just in case an emergency comes up.
“It’s a very good thing,” Dr. Jasman said.
The Health Department issued a standing order to give out naloxone to someone who may need to purchase it if they are prescribed opioids or know of family or friends, who use narcotics.
So, someone can just walk into a pharmacy and use the standing order at any pharmacy in the state to get the drug without a prescription.
“There has been a huge increase in overdoses from these medications. This is an opioid blocker. So, it tends to like those receptors in the brain better than heroin does or better than the oxycodone does,” Dr. Jasman said.
Fire and police already have it on hand for when and if they run into one of those situations. The Spokane Police Department said they used it quite often this summer.
“Through the course of the summer it has increased to one to anywhere to three times a week,” said Sgt. Terry Preuninger, with Spokane Police.
He said when they originally started using it, they didn’t have to deploy it so often.
“One of the significant things, though, is in all the instances where we’ve used it, everybody has survived. So, we definitely have a lot of saves, and people that things had continued on the path they were on, there’s a likelihood they would’ve died with some kind of overdose,” he explained.
Now that anyone can get access to it, a life can be saved at any time at the right moment.
“Anytime we can save a life, and I don’t care who saves it. I don’t care if it’s your neighbor, I don’t care if it’s fire or if it’s us. We want to get a product out there,” he said.
So how does one use it? The recommendation is just to spray it once into someone’s nose if they are overdosing.
“Wait three minutes and if there’s no response then use the second one up the other nostril and always call 911. Because we don’t know what the person has been taking. We don’t know whether for sure if it was fentanyl or something really long acting,” Dr. Jasman said.
Even if you’re not 100 percent sure someone is overdosing from opioids, both say naloxone isn’t harmful and suggest using it to be safe.
COPYRIGHT 2022 BY KXLY. ALL RIGHTS RESERVED. THIS MATERIAL MAY NOT BE PUBLISHED, BROADCAST, REWRITTEN OR REDISTRIBUTED.